Please verify your email address to receive email notifications.

Enter your email address

We have sent you a verification email. Please check your inbox and spam folder.

Unable to send verification, please refresh and try again later.

  • Q&A with Australian Health Practitioners

    Do steroids used to treat arthritis cause glaucoma?

    I have heard that steroids used to treat arthritis can cause glaucoma?
  • Find a professional to answer your question

  • 1

    Thanks

    Glaucoma Australia is the peak glaucoma awareness/education/support association in Australia.It is a national, not-for-profit registered charity dedicated to providing educational services to raise awareness about … View Profile

    A small proportion of people exposed to various sorts of steroids can have a rise in intraocular pressure. If left long enough untreated, it can lead to glaucoma. The pressure normally comes down again when the steroid is ceased. Many people need to be on steroids long term, it is usually more important to stay on the steroids and manage any pressure problems as needed. Therefore it is important your intraocular pressure is monitored regularly whilst on steroids.

    Generally speaking, the closer to the eye the steroid is, the greater the chance of having an intraocular pressure rise. Some people need an injection of steroid straight into the eyeball and the risk of a transient pressure rise with that is in the order of 40% and typically lasts 3-6 months. About one third of people on steroid eye drops have a pressure rise, this falls to somewhere around 10% for nasal sprays and considerably less (5% or under) for people on steroid tablets. Steroid treatment also increases your risk of developing cataract long term so again it is important that you get your eyes monitored regularly whilst on treatment by an eye care professional. You should not stop your steroid treatment without consultation however.

answer this question

You must be a Health Professional to answer this question. Log in or Sign up .

You may also like these related questions

Ask a health question

Empowering Australians to make better health choices